Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 138, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 9, 2002, 5:31 PM EDT for Elliott County, Kentucky. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2002, 5:31 PM EDT (21:31 UTC)
- Expired
- Jul 9, 2002, 6:15 PM EDT
- In force
- 44 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Elliott County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 5:35 PM EDT | Thunderstorm Wind | Lytten, KY | Trees and tree limbs were down. Also small hail reported and 2.5 inches of rain in one hour. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1561 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
513 WUUS53 KJKL 092131 SVRJKL KYC063-092215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 529 PM EDT TUE JUL 9 2002 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ELLIOTT COUNTY * UNTIL 615 PM EDT * AT 529 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES WEST OF LYTTEN...OR 9 MILES WEST OF SANDY HOOK...MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FANNIN VALLEY AROUND 535 PM EDT. LYTTEN AROUND 540 PM EDT. LITTLE SANDY AROUND 555 PM EDT. SANDY HOOK AROUND 610 PM EDT. ISONVILLE AROUND 615 PM EDT. DAMAGING WINDS...DIME SIZE HAIL...AND VERY HEAVY RAIN ARE LIKELY WITH THIS STORM. IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST OFFICE. LAT...LON 3818 8333 3808 8338 3797 8301 3815 8293 HAL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:44 PM EDT, 2 hours 47 minutes earlier.
Area forecast discussion, Jul 9, 2:44 PM EDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 244 PM EDT TUE JUL 9 2002 MAIN FCST CONCERN TO ADDRESS IS THE CHANCE OF PCPN. VSBL SAT PIX/SFC ANALYSIS INDICATE PRE-FRONTAL BOUNDARY PUSHING SE ACROSS SRN IN/SRN OH EARLY THIS AFTERNOON. CONVECTION IS EXPECTED TO DEVELOP ALONG THIS BOUNDARY. WITH WATER VAPOR SAT IMAGERY SHOWING UPPER SHORTWAVE MOVING THROUGH EASTERN OH...TAIL OF THIS WAVE PUSHES INTO KY TONIGHT HELPING TO BRING A COLD FRONT DOWN INTO THE NRN PORTION OF THE FORECAST AREA TONIGHT. ALL THIS SPELLS LIKELY POPS FOR THE FORECAST AREA TONIGHT...AND WITH PRECIP H20 VALUES RUNNING OVER 2 INCHES HVY RAINS POSSIBLE. FOR NOW WILL NOT ISSUE AN FFA AS 3HR FFG VALUES ARE RUNNING GENERALLY BETWEEN 2.5 AND 3.5 INCHES. WITH ITS SUPERIOR RUN TO RUN CONSISTENCY...GENERALLY FOLLOWED THE ETA/MESOETA SOLUTION WHICH BRINGS SFC BOUNDARY THROUGH THE FORECAST AREA FROM N TO S TOMORROW. THEREFORE WILL PLACE HIGHEST POPS IN SRN PORTION OF THE FORECAST AREA. WITH MOSTLY CLOUDY SKIES AND WEAK CAA WILL LEAN TOWARD COOLER MAV NUMBERS FOR HIGHS. DESPITE HIGH POPS GENERATED BY GUIDANCE...NOT EXCITED ABOUT CHANCES FOR PCPN WED NIGHT WITH NE FLOW BRINGING IN DRIER AIR AND REGION UNDER WEAK MID LEVEL RIDGE. AS A RESULT...WILL LOWER POPS WED NIGHT WITH GREATEST VALUES IN SRN ZONES WHICH IS CLOSEST TO THETA-E RIDGE. STRONG UPPER WAVE SEEN ON WATER VAPOR SAT PIX ACROSS SRN SASKATCHEWAN...MOVES TOWARD THE REGION THUR...SO WILL KEEP SMALL CHANCES OF TSRA GOING. FOR FRIDAY...AVN/MRF AND ECMWF SIMILAR IN SWINGING UPPER TROF THROUGH MISSISSIPPI VALLEY. LATEST MRF/AVN SLOWER WITH THE EASTWARD PROGRESSION OF THIS UPPER TROF COMPARED TO ITS PREVIOUS RUN...WHICH IS LINE WITH 08/12Z ECMWF. AS A RESULT...EXPECT CHANCE OF PCPN TO CONTINUE THROUGH SUNDAY. THEN TROF PASSES IN RESPONSE TO NORTHERN STREAM SYSTEM ZIPPING THROUGH EASTERN CANADA ON MONDAY...AND WARMER TEMPS TUESDAY AS UPPER RIDGE APPROACHES. .JKL...NONE. HYSELL AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 220 AM EDT TUE JUL 9 2002 LOOKS LIKE A CHANGE TO WETTER WEATHER AS UPPER AIR PATTERN CHANGES MORE TO A TROFF ALOFT INSTEAD OF THE RIDGE. MODELS ALL IN DECENT AGREEMENT IN THE SHORT TERM WITH CHC POPS TODAY AND LIKELY POPS TONIGHT AND WED. SOME DIFFERENCES NOTED ON TIMING OF FROPA. I HAVE SOME CONCERN WITH VERY HIGH PW VALUES THAT ARE ADVERTISED BY THE FORECAST SOUNDINGS. NOT READY TO GO OUT WITH A FLASH FLOOD WATCH BUT WITH PWS AROUND 2.20 INCHES WILL MAKE MENTION OF HEAVY RAIN POSSIBLE IN THE ZONES. MODELS BEGIN TO DIVERGE IN THEIR SOLUTIONS AFTER 48 HRS WITH THE AVN BEING THE MOST AGGRESSIVE IN DEVELOPING A SFC WAVE AND SPREADING RAIN BACK INTO THE AREA FRI. IM NOT HIGHLY CONFIDENT IN THIS SOLUTION BUT WILL KEEP LOW CHC POPS IN THE ZONES. SENSIBLE WEATHER...PC TODAY WITH HIGHEST POPS NORTH (50%) AND LOWEST SOUTH...MAINLY IN THE AFTERNOON. SOME STORMS COULD BE STRONG THIS AFTERNOON ACROSS THE NORTH. HIGHS UPPER 80S TO AROUND 90 SOUTH. FOR TONIGHT WILL GO LIKELY POPS ACROSS THE BOARD. WILL MENTION HEAVY RAINS POSSIBLE WITH GOOD OMEGAS...THETA-E MAX IN PLACE ACROSS THE CWA...PWS UP AROUND 2.20 AND GOOD DIV ALOFT. DAY SHIFT WILL HAVE TO FURTHER MONITOR THE SITUATION FOR POSSIBLE FLASH FLOOD WATCH WITH THE EVENING PACKAGE. FOR WED WILL GO WITH CHC POPS NORTH AND LIKELY S AND CENTRAL ZONES. WILL GO WITH CHC POPS WED NIGHT. IM DEBATING ON WHAT TO DO WITH THU AND THU NIGHT. MAYBE LOW CHC POP THU DAY BUT NO POPS THU NIGHT. EXTENDED (FRI-MON)....NO MAJOR CHANGES PLANNED AT THIS TIME. AS STATED ABOVE...NOT QUITE SURE WHAT TO MAKE OF FRIDAY AS THE AVN IS MORE AGGRESSIVE THAT THE EXTENDED ETA IN BRINGING PCPN BACK INTO KY. TEMPS MAY BE JUST A TAD COOLER THAN WHAT WE HAVE IN THE ZONES RIGHT NOW AND MAY LOWER BUT ONLY A DEGREE OR TWO. GFE/IFPS...DATA BASE WAS RECONSTRUCTED YESTERDAY AND LOOKS LIKE IT STILL NEEDS SOME SMOOTHING AND TWEAKING. PLAN ON TWEAKING POPS AND TEMPS HERE AND THERE BASED ON LATEST MODEL DATA. ETA/NGM AND AVN MOS SIMILAR AND DONT PLAN ON STRAYING FAR. WORK ZONES OUT BEFORE TOO LONG UNDER SDFOZFJKL. FURTHER COORDINATION AND CHAT ROOM COORDINATION WELCOME. .JKL...NONE. HALL
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.